Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 17, NWS Birmingham, AL

November 18, 201139 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 18, 2011, 4:25 AM CST for 39 counties in Alabama. It took effect at Nov 18, 2011, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2011, 4:25 AM CST (10:25 UTC)
In effect from
Nov 18, 2011, 12:00 PM CST
Expired
Nov 18, 2011, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-147 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WWUS84 KBMX 181025
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 AM CST FRI NOV 18 2011

ALZ011>015-017>050-181830-
/O.NEW.KBMX.FW.W.0017.111118T1800Z-111118T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
425 AM CST FRI NOV 18 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

* WINDS...SOUTHEAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT FOR UP TO 4
  HOURS.

* IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. AN EXTENDED PERIOD OF LOW
RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
765 
WWUS84 KBMX 181753
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CST FRI NOV 18 2011

ALZ011>015-017>050-182300-
/O.CON.KBMX.FW.W.0017.111118T1800Z-111118T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1153 AM CST FRI NOV 18 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR ALL OF CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

* WINDS...SOUTHEAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT FOR SEVERAL HOURS.

* IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER 
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. AN EXTENDED PERIOD OF
LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 18, 4:18 AM CST, 7 minutes earlier.

Area forecast discussion, Nov 18, 4:18 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 AM CST FRI NOV 18 2011

.DISCUSSION...

FAST MOVING AND LARGELY ZONAL UPPER LEVEL PATTERN WILL BRING QUITE
CHANGEABLE WEATHER TO CENTRAL ALABAMA OVER THE NEXT SEVEN DAYS.

CLEAR AND DRY CONDITIONS WILL START OUT THE FORECAST PERIOD
TODAY...WITH SURFACE HIGH PRESSURE IN CONTROL. AS THE HIGH SHIFTS
EAST OVER THE WEEKEND...AND WINDS START TO COME BACK AROUND TO THE
SOUTHEAST AND SOUTH...GULF AND ATLANTIC MOISTURE WILL RE-ENTER THE
PICTURE. A SURFACE FRONT IS FORECAST TO DROP INTO THE OHIO VALLEY
REGION...AND STALL OUT TO ALABAMA'S NORTH. CONVERGENCE ALONG AND
SOUTH OF THE FRONT COULD BRING A FEW SHOWERS TO THE NORTHERN
SECTIONS OF CENTRAL ALABAMA ON SUNDAY OR MONDAY. BUT BASED ON THE
LATEST MODEL DATA...I THINK THE BULK OF THE RAIN WILL STAY TO OUR
NORTH AT THAT TIME.

BY TUESDAY THOUGH...THINGS SHOULD CHANGE A BIT MORE DEFINITIVELY.
ANOTHER UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO KICK OUT OF
THE SOUTHWEST STATES AND INTO THE SOUTHEAST. THIS IN TURN WILL
HELP PUSH THE PREVIOUSLY STALLED OUT COLD FRONT THROUGH ALABAMA.
MODELS STARTING TO COME INTO BETTER AGREEMENT ON TIMING...WHICH
SEEMS TO BE A BIT QUICKER THAN PREVIOUSLY FORECAST. BASED ON 00Z
GFS AND ECMWF SOLUTIONS...THE FRONT (AND ASSOCIATED SHOWERS AND
STORMS) SHOULD PUSH THROUGH HERE LATE TUESDAY INTO EARLY
WEDNESDAY. THIS IS A SYNOPTIC SET UP THAT COULD CONCEIVABLY
EVENTUALLY LEAD TO SOME STRONG OR SEVERE STORMS. BUT AT THIS
POINT...THE MESOSCALE DETAILS ARE FAR TOO UNCERTAIN TO WARRANT A
MENTION IN THE HWO. WILL OBVIOUSLY CONTINUE TO WATCH HOW THINGS
SHAKE OUT BETWEEN NOW AND THEN.

CONDITIONS RAPIDLY DRY OUT AND COOL BACK DOWN BEHIND THE FRONT
THROUGH THE END OF THE WEEK. THERE MAY BE ANOTHER OPPORTUNITY AT
SIGNIFICANT RAIN/STORMS NEXT WEEKEND...BUT THAT IS JUST BEYOND THE
SCOPE OF THIS FORECAST PERIOD.

/61/

&&

.AVIATION...
06Z TAF DISCUSSION.

SURFACE HIGH PRESSURE MOVES WEST TO EAST OVER THE AREA THE NEXT 24
HOURS. LIGHT NORTH TO NORTHEAST WINDS EXPECTED OVERNIGHT. WINDS
INCREASE TO AROUND 11KTS AFTER 15Z AND SHIFT TO THE EAST AND
SOUTHEAST. WIND DROP TO LIGHT AFTER 00Z. DRY CONDITIONS LEAD TO
LITTLE TO NO CLOUD COVER.

75

&&

.FIRE WEATHER...

BASED ON HOURLY FORECASTS OF TEMPS AND DEW POINTS...RH VALUES ARE
FORECAST TO DROP TO NEAR OR BELOW 25 PERCENT IN MANY AREAS THIS
AFTERNOON. ALTHOUGH IT WILL BE BORDERLINE WHETHER OR NOT RH VALUES
REACH THE <25 PERCENT FOR 4 HOURS CRITERIA FOR A RED FLAG
WARNING...I THINK IT IS PRUDENT TO ISSUE ONE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  33  65  49  73 /   0   0   0  10  20
ANNISTON    58  36  66  52  74 /   0   0   0   0  10
BIRMINGHAM  59  40  66  56  75 /   0   0   0  10  20
TUSCALOOSA  61  41  67  57  76 /   0   0   0  10  10
CALERA      59  39  66  54  75 /   0   0   0  10  10
AUBURN      58  39  66  53  76 /   0   0   0   0  10
MONTGOMERY  63  40  70  55  78 /   0   0   0   0  10
TROY        63  40  71  55  78 /   0   0   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR ALL COUNTIES FROM NOON TO 5 PM THIS AFTERNOON.

&&
Hazardous weather outlook, Nov 17, 5:42 PM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CST THU NOV 17 2011

ALZ011>015-017>050-181230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
542 PM CST THU NOV 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOW RELATIVE HUMIDITIES MAY LEAD TO A HIGH FIRE DANGER ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

In the hours before

Local storm report, Nov 18, 2:51 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 AM CST FRI NOV 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     TSTM WND DMG     5 E WARD                32.36N 88.19W
11/16/2011                   SUMTER             AL   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS TREES DOWN AND HOMES DAMAGED FROM
            A POSSIBLE TORNOADO IN THE WHITFIELD AREA NEAR COUNTY
            ROAD 42 AND STATE ROAD 17.

0707 AM     TORNADO          SSE WHITFIELD           32.36N 88.09W
11/16/2011  F2               SUMTER             AL   NWS STORM SURVEY

            *** 1 INJ *** AN EF2 TORNADO TOUCHED DOWN ALONG COUNTY
            ROAD 42 AND MOVED NORTHEAST FOR 1.50 MILES. IT SNAPPED
            150 SOFTWOODS AND UPROOTED 50 HARDWOODS. FIVE
            OUTBUILDINGS...SIX HOMES AND ONE MOBILE HOME WERE
            DAMAGED. ONE HOME WAS DESTROYED WHERE ONE INJURY
            OCCURRED. PATH WIDTH WAS 600 YDS.

0732 AM     TORNADO          3 SSW DEMOPOLIS         32.48N 87.86W
11/16/2011  F0               MARENGO            AL   NWS STORM SURVEY

            AN EF0 TORNADO TOUCHED DOWN IN DEMOPOLIS ALONG MARIA AVE
            AND LIFTED 2.57 MILES TO THE NORTHEAST ALONG US HIGHWAY
            80. APPROX 20 HOMES SUSTAINED MINOR ROOF DAMAGE AND
            SEVERAL BUSINESS SIGNS WERE BLOWN DOWN ALONG US HIGHWAY
            80. THE CENTRAL FARMERS COOP SUSTAINED SIGNIFICANT
            STRUCTURAL DAMAGE WHEN PART OF ITS ROOF WAS REMOVED.

0735 AM     TSTM WND DMG     DEMOPOLIS               32.52N 87.84W
11/16/2011                   MARENGO            AL   EMERGENCY MNGR

            STRUCTURAL ROOF DAMAGE REPORTED IN DOWNTOWN DEMOPOLIS.
            ALSO A BOAT WAS OVERTURNED AT A BOAT DEALERSHIP.

1040 AM     TSTM WND DMG     HAYNEVILLE              32.18N 86.58W
11/16/2011                   LOWNDES            AL   EMERGENCY MNGR

            POWER OUTAGES REPORTED IN HAYNEVILLE AS WELL AS SEVERAL
            TREES DOWN ACROSS THE COUNTY.

1058 AM     FUNNEL CLOUD     PIEDMONT                33.93N 85.62W
11/16/2011                   CALHOUN            AL   EMERGENCY MNGR

            A FUNNEL CLOUD WAS REPORTED NEAR PIEDMONT

1102 AM     TSTM WND DMG     1 WSW MONTGOMERY        32.35N 86.30W
11/16/2011                   MONTGOMERY         AL   BROADCAST MEDIA

            TREES DOWN IN THE CLOVERDALE SECTION OF MONTGOMERY.
            POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.

1107 AM     TSTM WND DMG     5 ENE MONTGOMERY        32.40N 86.21W
11/16/2011                   MONTGOMERY         AL   TRAINED SPOTTER

            POSSIBLE TORNADO. METAL ROOF PEELED OFF BUILDING,
            NUMEROUS TREES SNAPPED, AND DELIVERY TRUCK FLIPPED OVER
            ALONG NE BLVD NEAR SUNSHINE VILLAGE TRAILER PARK.

1127 AM     TSTM WND DMG     5 N TYSONVILLE          32.47N 86.00W
11/16/2011                   ELMORE             AL   PUBLIC

            SEVERAL TREES DOWN ACROSS RIGSBY RD JUST SOUTH OF RIFLE
            RANGE RD. POSSIBLE TORNADO.

1132 AM     TSTM WND DMG     SHORTER                 32.40N 85.94W
11/16/2011                   MACON              AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN NEAR SHORTER.

1142 AM     TSTM WND DMG     REELTOWN                32.60N 85.81W
11/16/2011                   TALLAPOOSA         AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN REELTOWN.

1152 AM     TSTM WND DMG     2 ESE NOTASULGA         32.55N 85.64W
11/16/2011                   MACON              AL   EMERGENCY MNGR

            ALONG WHITMAN HILL RD AND COUNTY ROAD 54, NUMEROUS HOMES
            AND MOBILE HOMES SUSTAINED MAJOR DAMAGE AND ONE HOME WAS
            DESTROYED. POSSIBLE TORNADO.

1152 AM     TORNADO          2 SSE NOTASULGA         32.54N 85.66W
11/16/2011  F1               MACON              AL   NWS STORM SURVEY

            *** 1 INJ *** AN EF1 TORNADO WITH WINDS OF 110 MPH
            TOUCHED DOWN IN MACON COUNTY AND MOVED NORTHEAST INTO LEE
            COUNTY CROSSING CITY OF AUBURN AND LAKE HARDING BEFORE
            MOVING INTO HARRIS COUNTY GEORGIA. THE TORNADO DAMAGED A
            DOZEN MOBILE HOMES IN MACON COUNTY AND SEVERAL DOZEN MORE
            HOMES AND MOBILE HOMES IN THE CITY OF AUBURN. WIDESPREAD
            TREE DAMAGE WAS NOTED ALONG THE PATH AND ALONG LAKE
            HARDING WHERE ADDITIONAL BUILDINGS AND HOMES WERE
            DAMAGED. PATH LENGTH IN ALABAMA WAS 33 MILES. MAX PATH
            WIDTH WAS 700 YDS.

1200 PM     TSTM WND DMG     6 E NOTASULGA           32.57N 85.58W
11/16/2011                   LEE                AL   911 CALL CENTER

            POSSIBLE TORNADO. BUILDING BLOWN DOWN.

1207 PM     TSTM WND DMG     1 E AUBURN              32.59N 85.46W
11/16/2011                   LEE                AL   BROADCAST MEDIA

            POSSIBLE TORNADO. SIGNIFICANT DAMAGE AT TERRACE ACRES
            APARTMENT COMPLEX.

1215 PM     TSTM WND DMG     3 SSE OPELIKA           32.62N 85.36W
11/16/2011                   LEE                AL   EMERGENCY MNGR

            POSSIBLE TORNADO. MAJOR DAMAGE TO TRAILER PARK. TRAILERS
            AND VEHICLES TOTALLY DEMOLISHED.

1215 PM     TSTM WND DMG     2 S OPELIKA             32.62N 85.39W
11/16/2011                   LEE                AL   TRAINED SPOTTER

            POSSIBLE TORNADO. MAJOR ROOF DAMAGE TO HOMES, POWER POLES
            SNAPPED, POWER LINES DOWN.

1235 PM     TSTM WND DMG     6 S VALLEY              32.73N 85.18W
11/16/2011                   LEE                AL   BROADCAST MEDIA

            SEVERAL BUILDINGS AND BOATHOUSES WERE DAMAGED ALONG LAKE
            HARDING

&&

SUNGER

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.